Missouri, 2005

Tornado and Hail in Missouri, November 12, 2005

November 12, 2005 · NWS SGF · 21 events in 11 counties and zones

16 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$765,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 12, 11:35 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 12, 11:35 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CST SAT NOV 12 2005

.DISCUSSION...

MESOSCALE DISCUSSION...

LATEST SURFACE OBSERVATIONS INDICATE DRYLINE EXTENDS FROM SALINA KS
TO WICHITA TO WEST OF PONCA CITY. STRONG MOISTURE ADVECTION
CONTINUES AHEAD OF THE DRYLINE...WITH STRONG ISENTROPIC LIFT
GENERATING SHOWERS AND A FEW THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA LATE THIS MORNING.

MAIN CHALLENGE IN THE VERY SHORT TERM CONTINUES TO BE INTENSITY OF
STORMS LATER THIS AFTERNOON INTO THE EVENING. ALREADY SEEING A
CUMULUS FIELD DEVELOPING JUST AHEAD OF THE DRYLINE AND SUSPECT
CONVECTION WILL BECOME MORE SURFACE BASED OVER THE NEXT COUPLE OF
HOURS. UPPER LEVEL FLOW REMAINS STRONG AND FAVORABLE FOR ORGANIZED
AND POTENTIALLY SUPERCELL STORMS. EXTENSIVE CLOUD COVER HAS KEPT
SURFACE BASED INSTABILITY LOW...BUT FOLLOWING SATELLITE TRENDS...WE
COULD SEE SOME CLEARING LATER THIS AFTERNOON.

LATEST RUC SHOWS 0-1KM HELICITIES OF 200-300 M2/S2...INCREASING TO
AROUND 400 BY 03Z OVER OUR EASTERN COUNTIES. CAPE VALUES ARE STILL
NOT VERY IMPRESSIVE...REMAINING BELOW 1000 J/KG IN THE RUC PROGS.
LATEST PROFILERS INDICATE STRONGEST WINDS WELL TO THE NORTHWEST OF
OUR AREA. HOWEVER STILL SEEING ABOUT 80KTS AT 400 MB OFF THE
NEODESHA AND LAMONT PROFILERS.

WE JUST LAUNCHED A RADIOSONDE AND WILL HAVE SOUNDING DATA IN ABOUT
AN HOUR.

TERRY
&&

.AVIATION...
FOLLOWING RADAR TRENDS WILL KEEP TEMPO TO PREDOMINANT SHOWERS FOR
THE FIRST FEW HOURS OF THE 18Z TAFS. WILL ALSO CONTINUE TEMPO
THUNDER AFTER 21Z FOR BOTH AIRPORTS AS DRYLINE PUSHES QUICKLY
EASTWARD TO THE MO/KS BORDER. SHOULD SEE RAPID CLEARING AFTER 03Z AS
DRYLINE PUSHES THROUGH THE AREA. COLD FRONT OVER NW KANSAS WILL THEM
MOVE OVER THE AREA LATER TONIGHT. MOISTURE APPEARS TO BE SCOURED OUT
ENOUGH BEHIND DRYLINE TO KEEP THUNDER OUT OF TAFS LATER
TONIGHT...BUT WILL INCLUDE WIND SHIFT AROUND 10Z.

TERRY
&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 12, 12:57 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CST SAT NOV 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CST SAT NOV 12 2005

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST STORMS MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.
    DAMAGING WINDS IN EXCESS OF 70 MPH.
    AND ISOLATED TORNADOES POSSIBLE.

  AREAS AFFECTED AND TIMING:

  ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
  AFTERNOON ACROSS THE OUTLOOK AREA.  ADDITIONAL STRONG TO SEVERE
  THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EXTREME SOUTHEAST KANSAS
  AND FAR WESTERN MISSOURI BETWEEN 3 PM AND 5 PM...THEN SPREAD
  EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA THIS EVENING.

  DISCUSSION:

  INSTABILITY IS INCREASING EARLY THIS AFTERNOON ACROSS EASTERN
  KANSAS IN ADVANCE OF AN APPROACHING DRY LINE. A STRONG UPPER LEVEL
  DISTURBANCE ACROSS THE PLAINS WILL INTERACT WITH THE BOUNDARY AND
  INSTABILITY TO TRIGGER ADDITIONAL THUNDERSTORMS LATER THIS
  AFTERNOON. VERY STRONG WINDS ALOFT WILL LIKELY ALLOW
  STORMS THAT DEVELOP TO BECOME SEVERE WITH DAMAGING WINDS AND
  LARGE HAIL THE PRIMARY THREATS. CLOUD COVER HAS LIMITED
  INSTABILITY ACROSS MUCH OF THE OUTLOOK AREA TODAY. HOWEVER...IF
  SOME CLEARING OCCURS...THE COMBINATION OF INSTABILITY AND WIND
  SHEAR WILL BE SUFFICIENT FOR AN ISOLATED TORNADO THREAT.

  IN ADDITION TO THE SEVERE WEATHER POTENTIAL...SOUTHERLY WINDS WILL
  GUST OVER 30 MPH AT TIMES THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS AND FAR
  WESTERN MISSOURI BETWEEN 3 PM AND 5 PM...WITH SPOTTER ACTIVATION
  POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW

The radar

The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Stone

When
November 12, 2:05 PM CST
Where
Stone County, 4 mi N of Crane
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.950, -93.567

Hail, Barton

When
November 12, 6:20 PM CST
Where
Barton County, 1 mi S of Lamar
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.483, -94.283

Hail, Jasper

When
November 12, 6:32 PM CST
Where
Jasper County, Joplin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -94.517

Hail, Jasper

When
November 12, 6:34 PM CST
Where
Jasper County, Duquesne
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.083, -94.467

Hail, Jasper

When
November 12, 6:48 PM CST
Where
Jasper County, Joplin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.083, -94.517

Hail, Jasper

When
November 12, 7:05 PM CST
Where
Jasper County, 2 mi S of Carthage
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -94.317

Hail, Polk

When
November 12, 7:35 PM CST
Where
Polk County, Morrisville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -93.433

Tornado, Lawrence

When
November 12, 7:40 PM CST to 7:50 PM CST
Where
Lawrence County, 1 mi S of Mt Vernon
Rating
F1
Path length
5 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
37.083, -93.833

NWS storm survey determined that an F1 tornado touched down south of Mt. Vernon near the intersection of Highway 39 and FF. The tornado then moved east for five miles before lifting at county road 1230. The path was 75 yards wide. Several homes suffered moderate to significant damage. Most damage was predominantly to roofs while several trees were uprooted. One woman was injured in her home.

Hail, Polk

When
November 12, 7:40 PM CST
Where
Polk County, 4 mi S of Half Way
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -93.250

Thunderstorm Wind, Greene

When
November 12, 8:10 PM CST
Where
Greene County, 2 mi W of Republic
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -93.517

State trooper reported several outbuildings uplifted and destroyed.

Hail, Greene

When
November 12, 8:15 PM CST
Where
Greene County, Springfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -93.300

Nickel size hail reported at the intersection of Battlefield and Golden in the city of Springfield.

Hail, Greene

When
November 12, 8:21 PM CST
Where
Greene County, Springfield
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.200, -93.300

Nickel size hail reported at the intersection of Highway 60 and Kansas Expressway in the city of Springfield.

Hail, Greene

When
November 12, 8:24 PM CST
Where
Greene County, Springfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.200, -93.300

One inch hail reported at the intersection of Campbell and Battlefield in the city of Springfield.

Thunderstorm Wind, Christian

When
November 12, 8:25 PM CST
Where
Christian County, Nixa
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.050, -93.300

Hail, Laclede

When
November 12, 8:25 PM CST
Where
Laclede County, Lebanon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -92.667

Hail, Christian

When
November 12, 8:25 PM CST
Where
Christian County, Nixa
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.050, -93.300

Hail, Webster

When
November 12, 8:34 PM CST
Where
Webster County, 5 mi SW of Marshfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -92.983

Thunderstorm Wind, Wright

When
November 12, 9:40 PM CST
Where
Wright County, Mountain Grove
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.133, -92.267

Severe thunderstorm wind gusts downed a tree on Highway 95.

Hail, Taney

When
November 12, 10:00 PM CST
Where
Taney County, Bradleyville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -92.900

Hail, Taney

When
November 12, 10:16 PM CST
Where
Taney County, 1 mi E of Rockaway Beach
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -93.150

Thunderstorm Wind, Taney

When
November 12, 10:18 PM CST
Where
Taney County, Forsyth
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.683, -93.117

Severe thunderstorm wind gusts downed powerlines in north Forsyth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyThe tornado archive for Missouri, 2005Warnings in Missouri, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479424, 5479425, 5479426, 5479427, 5479428, 5479429, 5479430, 5479431, 5479432, 5479497, 5479498, 5479499, 5479500, 5479501, 5479502, 5479503, 5479504, 5479505, 5479506, 5479507, 5479508.